Format

Send to

Choose Destination
See comment in PubMed Commons below
Maturitas. 2012 Nov;73(3):186-90. doi: 10.1016/j.maturitas.2012.07.001. Epub 2012 Aug 2.

Estrogens, hormone therapy, and hippocampal volume in postmenopausal women.

Author information

1
Department of Neuroscience, University of Pittsburgh, PA 15260, United States.

Abstract

The brain atrophies in late life. However, there are many factors that either magnify or mitigate the rate of atrophy. Loss of estrogens during menopause and administration of hormone therapy have both been hypothesized as sources of individual variation in the prevalence of cortical and subcortical atrophy and loss of cognitive function in late adulthood. In this review we critically summarize and assess the extant rodent and human neuroimaging studies that examine the link between estrogens and hippocampal morphology and function and focus predominantly on human studies of the hippocampus in postmenopausal women. Several cross-sectional studies report that the size of the hippocampus is larger in women receiving hormone therapy while several other cross-sectional studies report either negligible effects or smaller volumes in women receiving hormone therapy. We suggest that these differences might be caused by the variation between studies in the age of the samples studied, the duration of therapy, and the age at which hormone therapy is initiated. Unfortunately, all of the human studies reviewed here are cross-sectional in nature. With the lack of well-controlled randomized trials with neuroimaging measures on postmenopausal women both before and after some exposure interval, the effect of hormone therapy on hippocampal atrophy will remain equivocal and poorly understood.

Comment in

PMID:
22858056
PMCID:
PMC3576699
DOI:
10.1016/j.maturitas.2012.07.001
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Support Center